Treatment of caffeine toxicity with metoprolol

Siu Fai Li, Lindsey Edwards, Vincent Nguyen

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

A 27-year-old man presented with an intentional overdose of concentrated caffeine powder that he bought over the internet. The patient received benzodiazepines and ondansetron for symptomatic treatment when he arrived in the Emergency Department (ED). Subsequently, he developed recurrent supraventricular tachycardia in the ED. The SVT was successfully treated with metoprolol. The patient's caffeine level was >90 mg/L. This is the first known report of treatment of caffeine-induced supraventricular tachycardia with metoprolol.

Original languageEnglish (US)
Pages (from-to)562.e5-562.e10
JournalAmerican Journal of Emergency Medicine
Volume37
Issue number3
DOIs
StatePublished - Mar 2019
Externally publishedYes

Keywords

  • Adenosine
  • Caffeine
  • Metoprolol
  • Suicide
  • Supraventricular tachycardia
  • Toxicology

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Treatment of caffeine toxicity with metoprolol'. Together they form a unique fingerprint.

Cite this